Hail, Val Verde
- When
- May 10, 5:05 AM CST
- Where
- Val Verde County, 5.81 mi NNW of Comstock
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.760, -101.200
An upper level area of low pressure moved across Texas and caused widespread thunderstorms. These storms produced damaging winds, large hail, and heavy rain that resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level area of low pressure moved across Texas and caused widespread thunderstorms. These storms produced damaging winds, large hail, and heavy rain that resulted in flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 10, 3:12 AM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 412 AM CDT THU MAY 10 2012 .DISCUSSION... LARGE CUT-OFF LOW OVER NRN MEXICO WILL PRODUCE A HEAVY RAIN EVENT OVER A GOOD PORTION OF TX TODAY INTO FRIDAY. MODEL TRENDS ARE POINTING TOWARD A TRACK SLIGHTLY FARTHER TO THE NORTH THAN WAS PROJECTED FROM WEDNESDAY. THIS TREND SPREAD THE HEAVY RAIN POTENTIAL NORTHWARD AND SPREADS THE FOCUS FOR CONVECTION OVER A BROADER AREA...LIMITING THE THREAT THAT HEAVY RAINS WILL CONCENTRATE OVER ANY ONE PARTICULAR AREA. WILL CONTINUE TO MENTION WIDESPREAD 1 TO 2 RAINFALL AMOUNTS WITH ISOLATED TOTALS IN EXCESS OF 4 INCHES. MESOSCALE MODEL RUNS COLLECTIVELY PROJECT A ROUND OF HEAVY RAINS TO MOVE NE ACROSS OUR WESTERN COUNTIES INTO CENTRAL AND N-CENTRAL TX DURING THE DAY TODAY...WITH AN MCS FORMING FARTHER SOUTH AND COVERING OUR SOUTHERN COUNTIES IN THE EVENING AND OVERNIGHT HOURS. THIS SCENARIO WOULD SUPPORT A FAIRLY EVEN DISTRIBUTION OF THE RAIN POTENTIAL ACROSS THE AREA...WITH NORTHERN AREAS POSSIBLY SEEING MULTIPLE ROUNDS OF HEAVY DOWNPOURS...AND SOUTHERN COUNTIES HAVING A HIGHER POTENTIAL FOR INTENSE THUNDERSTORMS TONIGHT. THE MORE NORTHERLY TRACK OF THE UPPER LOW ALLOWS FOR MORE CONVECTION TO FEED OFF SE WINDS OFF THE GULF...ENHANCING THE SEVERE WEATHER POTENTIAL OVER THE SOUTHERN COUNTIES. WITH A BETTER CHANCE FOR BREAKS IN THE CLOUD COVER TO THE SOUTH...AFTERNOON AND EARLY EVENING SHOULD HELP ENHANCE THIS THREAT. THE SPC SLIGHT RISK AREA COVERS AREAS SOUTHWEST OF A MOUNTAIN HOME TO NEW BRAUNFELS TO HALLETTSVILLE LINE WHERE SEVERE CELLS AND ISOLATED SUPERCELLS COULD TAKE ADVANTAGE OF HEATING...SHEAR...AND STEEP MID LEVEL LAPSE RATES. BY LATE TONIGHT...A WELL-DEVELOPED MCS IS EXPECTED TO STEER THE MORE INTENSE THUNDERSTORM CELLS TO THE SE WITH BROAD AREAS OF MODERATE TO HEAVY RAIN TO FILL IN BEHIND THE LEADING EDGE. THUS QPF VALUES ARE MORE CONSERVATIVE FOR THE DAYTIME HOURS FRIDAY. COOL AIR ON THE BACKSIDE OF THE UPPER LOW AND WRAP-AROUND CLOUDINESS SHOULD PROMOTE COOL CONDITIONS INTO SATURDAY WITH A FEW THUNDERSTORMS REMAINING POSSIBLE. A PROGRESSIVE FLOW PATTERN ALOFT PROJECTS MORE CLOUDS AND INSTABILITY TO APPROACH THE AREA BY TUESDAY WITH THE 00Z GFS LEADING THE WAY IN PROJECTING ANOTHER SIGNIFICANT RAIN EVENT FOR TUESDAY. THE MORE CONSERVATIVE ECMWF SHOWS MORE CONSISTENCY...SO WILL KEEP POPS SLIGHT AND CONTINUE MILD MAY TEMPS. && .HYDROLOGY... WITH LARGE AREAS OF 1-3 INCH RAINS EXPECTED...ALL CREEK AND RIVER BASINS IN SOUTH CENTRAL TX WILL HAVE THE POTENTIAL TO SEE SIGNIFICANT RISES. SOME OF THESE RISES COULD CUT OFF SECONDARY ROADWAYS FOR SEVERAL HOURS. HOWEVER...MOST MAIN STEM RIVER FLOWS ARE CURRENTLY BELOW HISTORICAL NORMS...WHICH SHOULD HELP REDUCE THE POTENTIAL FOR MAIN-STEM RIVER FLOODING TO REACH MAJOR LEVELS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 80 64 80 62 79 / 60 100 60 50 20 AUSTIN BERGSTROM INTL AIRPORT 81 64 79 61 78 / 60 100 70 50 20 NEW BRAUNFELS MUNI AIRPORT 79 63 81 63 80 / 70 100 60 40 20 BURNET MUNI AIRPORT 78 61 77 59 77 / 60 100 60 40 20 DEL RIO INTL AIRPORT 75 60 81 60 83 / 90 70 20 10 - GEORGETOWN MUNI AIRPORT 79 63 77 60 76 / 60 100 60 50 20 HONDO MUNI AIRPORT 78 63 80 60 82 / 90 100 40 30 10 SAN MARCOS MUNI AIRPORT 79 64 80 62 80 / 70 100 60 50 20 LA GRANGE - FAYETTE REGIONAL 81 66 80 62 79 / 50 100 80 50 20 SAN ANTONIO INTL AIRPORT 78 66 80 62 80 / 80 100 50 40 10 STINSON MUNI AIRPORT 79 66 81 62 82 / 80 100 50 30 10 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO... BURNET...CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE... FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL... KERR...KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL... TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA. && MESOSCALE/AVIATION...10 SYNOPTIC/GRIDS...18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 455 AM CDT THU MAY 10 2012 TXZ171>173-183>194-202>209-217>225-228-111200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 455 AM CDT THU MAY 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS FROM 6 PM TODAY UNTIL NOON FRIDAY. SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION AND PROVIDE LIFT FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY THROUGH FRIDAY. AS THE STORMS MOVE OVER THE SAME LOCATIONS...THE GROUND WILL BECOME SATURATED AND THE THREAT FOR FLASH FLOODING WILL INCREASE. THIS AFTERNOON AND TONIGHT THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE GREATEST RISK AREA CURRENTLY IS EXPECTED TO BE FROM MOUNTAIN HOME TO NEW BRAUNFELS TO HALLETTSVILLE...AND AREAS TO THE SOUTHWEST. THE MAIN THREAT IN THIS SLIGHT RISK AREA WILL BE LARGE HAIL AND DAMAGING WIND. THE STRONGEST DISTURBANCE IS LIKELY TO PASS OVER THE AREA TONIGHT INTO FRIDAY. DURING THIS PERIOD FLASH FLOODING WILL LIKELY BE THE GREATEST...AS SOILS WILL BE SATURATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH TEXAS UNTIL NOON FRIDAY. SEVERAL UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION AND PROVIDE LIFT FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. AS THE STORMS MOVE OVER THE SAME LOCATIONS...THE GROUND WILL BECOME SATURATED AND THE THREAT FOR FLASH FLOODING WILL INCREASE. AS THE STRONGEST DISTURBANCE PASSES OVER THE AREA ON FRIDAY...FLASH FLOODING WILL LIKELY OCCUR...AS SOILS WILL BE SATURATED. THE DISTURBANCE WILL MOVE OUT OF THE REGION BY SATURDAY MORNING WITH RAIN ENDING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 503 AM CDT THU MAY 10 2012 TXZ183-101045- VAL VERDE- 503 AM CDT THU MAY 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 545 AM CDT... AT 501 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF SEMINOLE CANYON STATE PARK...OR 19 MILES SOUTH OF LANGTRY...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COMSTOCK... SEMINOLE CANYON STATE PARK... SHUMLA... AMISTAD VILLAGE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The Laughlin AFB radar (KDFX), 104 km away, was scanning. The volume nearest the first event began at 11:04 UTC.
25 flash flood, 7 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 60 mph.
A thunderstorm produced hail that covered the ground. The largest hail was quarter size.
Thunderstorms produced heavy rain that flooded low water crossings, closing FM 1024 and Highway 163. Numerous dirt roads were also washed out by the rain.
Thunderstorms produced wind gusts estimated to 58 mph that caused extensive crop damage in Wilson County.
Thunderstorms produced heavy rain that flooded the I35 feeder roads over the Frio River north of Dilley. Numerous other roads north of Dilley were also covered with water.
A thunderstorm produced wind gusts estimated at 58 mph that damaged roofs, trees, and blew down power lines and poles just south of Stockdale near Kosciusko. Damage was reported along FM 541 toward Poth as well as on the east side of Highway 123 near Country Roads 451 and 252. Roof damage was also reported in this area.
Minor damage was reported along County Road 252 a few miles east of Highway 123. Tree damage was reported along with roofing material littered across the road. A Barn was destroyed just south of County Road 252.
Thunderstorms produced 5 inches of rain near Poth prompting the high water rescue team to be called in.
Thunderstorms produced heavy rain that flooded low water crossings closing FM 536 north of Pleasanton as well as FM 1784 near Verdi.
Thunderstorms produced heavy rain that flooded low water crossings closing Highway 55 northwest of Uvalde to just south of the Uvalde-Real County line.
Thunderstorms produced heavy rain that flooded low water crossings closing FM 1051.
Thunderstorms produced heavy rain that flooded low water crossings closing FM 334 from Brackettville to Highway 55.
Thunderstorms produced heavy rain that flooded low water crossings closing Highway 187 from Sabinal to Utopia.
Thunderstorms produced heavy rain that flooded low water crossings closing FM 334 from Backettville to Highway 55.
Thunderstorms produced heavy rain that flooded numerous small roads in Wilson County.
Thunderstorms produced heavy rain that caused a rock slide due to flash flooding two miles east of Vanderpool.
Thunderstorms produced heavy rain that flooded low water crossings closing FM 2107 at Rocky Creek Rd.
Thunderstorms produced heavy rain that flooded low water crossings closing Hill Country Dr.
Thunderstorms produced heavy rain that flooded low water crossings closing RM 336 from Leakey to Highway 41.
Thunderstorms produced heavy rain that flooded low water crossings closing Highway 187 from Vanderpool to Lost Maples State Park.
Thunderstorms produced heavy rain that flooded low water crossings closing FM 1120 from Rio Frio to Leakey.
Thunderstorms produced heavy rain that caused flash flooding closing several roads north of Eagle Pass. These storms also produced pea size hail.
Thunderstorms produced heavy rain that flooded low water crossings closing Highway 127 at the Frio River, and RM 2690 at the Frio and Dry Frio Rivers.
A thunderstorm produced wind gusts estimated at 50 mph that knocked down several trees and power lines.
A thunderstorm produced nickel size hail that caused traffic problems on I35.
Thunderstorms produced heavy rain that flooded several roads in around Driftwood including RM 12.
Thunderstorms produced heavy rain that flooded seven roads in and around San Antonio.
Thunderstorms produced heavy rain that flooded several roads in Austin.
Thunderstorms produced heavy rain that flooded 17 roads in and around San Antonio.
Thunderstorms produced heavy rain that flooded a home on Pine Hill Loop in Bastrop.
Thunderstorms produced heavy rain that flooded several roads in and around San Antonio.
Thunderstorms produced heavy rain that flooded low water crossings closing several roads around Driftwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374680, 374686, 374690, 374693, 374700, 374702, 374709, 374704, 374705, 377003, 374707, 374710, 374711, 374713, 374714, 374716, 374717, 374715, 374718, 374719, 374720, 374721, 374836, 374839, 374842, 374868, 374855, 374856, 376265, 376266, 376267, 376268, 376269, 376270, 376272, 376991, 376993, 376992.